Secondary Logo

Journal Logo

Downbeat nystagmus as a manifestation of intrathecal morphine toxicity

Korff, C.*; Peter, M.; Burkhard, P. R.

European Journal of Anaesthesiology: February 2007 - Volume 24 - Issue 2 - p 201–202
doi: 10.1017/S0265021506001724
Correspondence
Free
SDC

*Department of Neurology, University Hospital of Geneva, Geneva, Switzerland

Department of Anesthesiology, University Hospital of Geneva, Geneva, Switzerland

Department of Neurology, University Hospital of Geneva, Geneva, Switzerland

Correspondence to: Christian Korff, Neuropédiatrie, Hôpital des Enfants, 6 rue Willi-Donzé, CH-1211 Genève 14, Switzerland. E-mail: christian.korff@hcuge.ch; Tel: +41 22 382 45 72; Fax: +41 22 382 54 89

Accepted for publication 5 July 2006

First published online 11 October 2006

EDITOR:

Downbeat nystagmus (DBN) is most commonly associated with lesions affecting the lower brain stem or the cerebellum. Aetiologies include congenital anomalies, multiple sclerosis, vascular, metabolic and toxic causes [1,2]. Opiate-related toxicity nystagmus seems rare, but possibly underrecognized. Its physiopathological mechanism is unknown. We report a patient who presented postoperative isolated transient DBN linked to intrathecal administration of a single high dose of morphine.

A previously healthy 59-yr-old woman underwent a rectal resection for adenocarcinoma. The patient received 7.5 mg oral midazolam as preoperative sedation. Fifteen minutes before surgery, 7.5 mg of intrathecal bupivacaine and 0.6 mg of intrathecal morphine were administered according to local practice. The intervention was performed under general anaesthesia. No intraoperative complications occurred, and the awakening phase was unremarkable. No additional medications were administered. Ten hours after morphine administration, the patient acutely developed nausea and vomiting, and complained of blurred vision. Examination revealed DBN, persistent with equal amplitude and direction in downward and horizontal gaze and decreasing in upward gaze. This finding contrasted with an otherwise unremarkable neurological examination. The brain CT-scan was normal. The patient's complaints rapidly improved and completely disappeared within 24 h. She did not receive naloxone.

The strictly isolated symptomatology and the normal brain imaging allowed the hypothesis of a large posterior fossa lesion to be reasonably ruled out. The spontaneous complete resolution of symptoms within hours favours a drug toxicity-related mechanism.

The drugs most commonly incriminated in the appearance of DBN are anticonvulsants (pheny-toin [2,3], carbamazepine [2,4], phenobarbital [4], felbamate [5]), alcohol [6] and lithium [7]. Until now, neither general anaesthetic agents nor bupivacaine have been reported to cause this effect. Several cases of vertical nystagmus related to opiates have been reported [8–10].

Henderson and colleagues observed DBN in a patient several hours after a surgical procedure for which he had received a total of 56 mg continuous intravenous morphine. The symptoms completely disappeared 12 h after discontinuation of treatment [9]. Rottach and colleagues observed similar transient symptoms in three patients who had received intravenous meperidine and fentanyl [11].

Epidural morphine has also been implicated in the appearance of vertical nystagmus. Fish and colleagues observed transient upbeat nystagmus in a patient who had received 11 mg of epidural morphine in two separate doses and subcutaneous morphine several hours earlier. Their causal hypothesis was reinforced by the fact that the symptoms completely disappeared after several doses of naloxone [8]. Stevens and colleagues described a similar case. Their patient presented DBN after having received a total dose of 5.2 mg epidural morphine in continuous administration [10]. Uyeama and colleagues reported the appearance of naloxone-reversible horizontal nystagmus observed after the administration of a single 0.1 mg intrathecal morphine dose [12].

Physiopathological mechanisms for opioid effects on eye movements have been proposed by Rottach and colleagues. Their hypothesis is based on opiate-mediated inhibition of binding sites in the cerebellum and the vestibular nuclei [13].

Considering what precedes, we strongly believe that morphine is responsible for the appearance of DBN in our patient. Although we do not explain the long period that separates drug administration and symptoms observation, such an interval has been described by other authors [9].

We suggest that the assessment of a patient presenting with DBN after having received morphine should include the possibility of self-limiting opiate-related toxicity. Naloxone administration should be considered in suspected cases in order to confirm the hypothesis. This could prevent expensive and unnecessary diagnostic procedures being performed.

Back to Top | Article Outline

References

1. Leigh RJ, Averbuch-Heller L. Nystagmus and related ocular motility disorders. In: Miller NR, Newman NJ, eds. Walsh and Hoyt's Clinical Neuro-Ophthalmology, 5th edn, Vol. 1. Baltimore, MD: Williams and Wilkins, 1998: 1461–1505.
2. Yee R. Downbeat nystagmus: characteristics and localization of lesions. Trend Am Ophthalmol Soc 1989; LXXXVII: 985–1032.
3. Alpert JN. Downbeat nystagmus due to anticonvulsant toxicity. Ann Neurol 1978; 4: 471–473.
4. Wheeler SD, Ramsay RE, Weiss J. Drug-induced downbeat nystagmus. Ann Neurol 1982; 12: 227–228.
5. Hwang TL, Still CN, Jones JE. Reversible downbeat nystagmus and ataxia in felbamate intoxication. Neurology 1995; 45: 846.
6. Rosenberg ML. Reversible downbeat nystagmus secondary to excessive alcohol intake. J Clin Neuro-Ophthal 1987; 71: 23–25.
7. Halmagyi GM, Lessell I, Curthoys IS, Lessell S, Hoyt W. Lithium-induced downbeat nystagmus. Am J Ophthalmol 1989; 107: 664–670.
8. Fish DJ, Rosen SM. Epidural opioids as a cause of vertical nystagmus. Anesthesiology 1990; 73: 785–786.
9. Henderson RD, Wijdicks EFM. Downbeat nystagmus associated with intravenous patient-controlled administration of morphine. Anesth Analg 2000; 91: 691–692.
10. Stevens RA, Sharrock NE. Nystagmus following epidural morphine. Anaesthesiology 1991; 74: 390–391.
11. Rottach KG, Dzaja AE, Wohlgemuth WA, Eggert T, Straube A. Effects of intravenous opioids on eye movements in humans. Ann NY Acad Sci 2002; 956: 595–597.
12. Uyeama H, Nishimura M, Tashiro C. Naloxone reversal of nystagmus associated with intrathecal morphine administration. Anaesthesiology 1992; 76: 153.
13. Rottach KG, Wohlgemuth WA, Dzaja AE, Eggert T, Straube A. Effects of intravenous opioids on eye movements in humans: possible mechanisms. J Neurol 2002; 249: 1200–1205.
© 2007 European Society of Anaesthesiology